Presentation Title

Levofloxacin-Induced Bilateral Leg Edema: A Review of Case Reports

Speaker Credentials

P3

Speaker Credentials

PharmD

College

College of Pharmacy

Location

Nova Southeastern University, Davie, Florida, USA

Format

Poster

Start Date

21-2-2020 8:30 AM

End Date

21-2-2020 4:00 PM

Abstract

Objective: The aim of the study is to examine the evidence available from case studies and other literature to support bilateral leg edema as an adverse reaction to levofloxacin. Background: Levofloxacin is a third-generation fluoroquinolone antibiotic with broad-spectrum activity commonly used for the treatment of bacterial infections. It acts by inhibiting DNA gyrase in susceptible organisms, thereby inhibiting DNA replication, transcription, repair and recombination. Methods: A search for English peered-reviewed case studies from 2013 to 2018 about levofloxacin–associated bilateral leg edema was conducted on PubMed and yielded 3 cases. Results: Levofloxacin induced bilateral edema was found in 3 case reports. However, 1 of the reports was a letter to the editor and did not describe the patient’s clinical characteristics. The patients reviewed were elderly individuals between the ages of 64 to 81 years. Bilateral leg edema presented between days 3 to 11 after initiation of levofloxacin. Symptoms observed resolved after withdrawal of levofloxacin in all 3 cases. The Naranjo probability scale was utilized to evaluate the probability of causation. The patients’ Naranjo probability scale score was 6, indicating a probable causal relationship. Unfortunately, a score could not be obtained for the case reported in the letter to the editor due to a lack of information. Conclusion: One factor for clinical consideration prior to treatment with levofloxacin is the patient’s age. Although, bilateral leg edema is an uncommon side effect of levofloxacin, practitioners should consider the risk of developing this adverse reaction secondary to levofloxacin administration in the geriatric population.

This document is currently not available here.

Share

COinS
 
Feb 21st, 8:30 AM Feb 21st, 4:00 PM

Levofloxacin-Induced Bilateral Leg Edema: A Review of Case Reports

Nova Southeastern University, Davie, Florida, USA

Objective: The aim of the study is to examine the evidence available from case studies and other literature to support bilateral leg edema as an adverse reaction to levofloxacin. Background: Levofloxacin is a third-generation fluoroquinolone antibiotic with broad-spectrum activity commonly used for the treatment of bacterial infections. It acts by inhibiting DNA gyrase in susceptible organisms, thereby inhibiting DNA replication, transcription, repair and recombination. Methods: A search for English peered-reviewed case studies from 2013 to 2018 about levofloxacin–associated bilateral leg edema was conducted on PubMed and yielded 3 cases. Results: Levofloxacin induced bilateral edema was found in 3 case reports. However, 1 of the reports was a letter to the editor and did not describe the patient’s clinical characteristics. The patients reviewed were elderly individuals between the ages of 64 to 81 years. Bilateral leg edema presented between days 3 to 11 after initiation of levofloxacin. Symptoms observed resolved after withdrawal of levofloxacin in all 3 cases. The Naranjo probability scale was utilized to evaluate the probability of causation. The patients’ Naranjo probability scale score was 6, indicating a probable causal relationship. Unfortunately, a score could not be obtained for the case reported in the letter to the editor due to a lack of information. Conclusion: One factor for clinical consideration prior to treatment with levofloxacin is the patient’s age. Although, bilateral leg edema is an uncommon side effect of levofloxacin, practitioners should consider the risk of developing this adverse reaction secondary to levofloxacin administration in the geriatric population.